Vaping-Associated Lung Injuries

Share
Facebook
Twitter
Pinterest
LinkedIn
Email
Print

As epidemic subsides, other health risks loom for e-cigarette users

Innovations in Pulmonology & Sleep Medicine | Winter 2020

The number of e-cigarette vaping-associated lung injuries (EVALI) and deaths is on the decline, reports the Centers for Disease Control and Prevention (CDC).

Catalina Teba, MDCatalina Teba, MD
Robert Schilz, DO, PhDRobert Schilz, DO, PhD

But the recent EVALI epidemic has taken its toll, with 2,172 cases of injuries as of Nov. 13, 2019, and 60 confirmed deaths as of Jan. 21, 2020. Vaping — and the potential for the epidemic to return in a different form — remains a hot topic in clinical medicine, according to Catalina Teba, MD, Division of Pulmonary, Critical Care & Sleep Medicine, University Hospitals Cleveland Medical Centerand and Assistant Professor of Medicine, Case Western Reserve University School of Medicine, and colleague Robert Schilz, DO, PhD, Division of Pulmonary, Critical Care & Sleep Medicine; and Associate Professor of Medicine, School of Medicine.

YOUTH AT CONTINUED RISK

More than 5 million middle and high school students use e-cigarettes, and nearly 1 million use them daily, according to the Food and Drug Administration (FDA).

“We know that vaping among these students is likely to lead to increased tobacco addiction as well as nicotine toxicity,” says Dr. Schilz. “Vaping poses challenges to practitioners everywhere due to the growing access of use. More than 70 percent of high schoolers have tried vaping, and a substantial number of them go on to smoke cigarettes. The likelihood of smoking or using tobacco substances if you’ve ever vaped is significantly higher. Vaping is likely a gateway drug.”

He adds that the nicotine used in vaping — particularly in Juul products, a favorite among teens — is highly absorbed and highly accessible, leading to significant exposure and potential for addiction.

Both the U.S. surgeon general and FDA recommend that adolescents (and pregnant women) avoid nicotine because of the risk to developing brains.

IT’S NOT JUST VAPING

Vaping alone is a serious issue. However, the kinds of substances smokers add to their vaping habit are just as important.

“The EVALI epidemic came out of growing access to now-legal cannabis oil,” Dr. Schilz says. “In several studies, somewhere between 30 and 50 percent of vapers dump substances other than [e-juice] in their vape pens, which is shocking. It’s often cannabis oil but can also include amphetamines and even things such as fentanyl, heroin or cocaine.”

INCREASED RISK FOR OTHER DISEASES

Nicotine is also a risk factor for cardiovascular disease, chronic obstructive pulmonary disease (especially among those who also smoke cigarettes) and asthma. Data from the National Health Interview Survey found that e-cigarette users were 56 percent more likely to have a heart attack and 30 percent more likely to suffer a stroke compared with those who don’t vape. E-cigarette smokers are also at increased risk for coronary artery disease and circulation problems.

“The risk of myocardial infarction or stroke associated with vaping is almost identical to the risk associated with smoking cigarettes,” says Dr. Schilz. “Another reason to discourage vaping.”

WHAT TO LOOK FOR

“Clinicians should be asking patients for a detailed history of their vaping experiences,” says Dr. Teba. “The CDC has guidelines for managing these patients, which includes obtaining vital signs and pulse oximetry during physical exam of patients who report vaping.”

Patients should be asked about respiratory symptoms (coughing, shortness of breath, chest pain), gastrointestinal symptoms (nausea, vomiting, diarrhea) and nonspecific symptoms, such as fatigue, fever and weight loss. Symptoms may appear days or weeks following e-cigarette use. Know that in some cases, gastrointestinal symptoms may precede respiratory symptoms. Clinicians should also ask patients about what, if any, substances they add to their vaping, where they purchased those products, what types of vaping devices they use and how they use them.

Report cases of severe pulmonary disease of unclear etiology, along with patients’ history of e-cigarette use, to your state or local health department.

The FDA warns against using vaping products that contain THC — tetrahydrocannabinol, the psychoactive component of the marijuana plant — or those acquired off the streets, says Dr. Teba. In addition, e-cigarettes are not approved as a smoking-cessation tool; the science regarding their use in this regard is so far inconclusive.

Although the EVALI epidemic is subsiding, the health risks from vaping are still significant. Clinicians should advise all patients to refrain from any form of nicotine use.

For help screening or treating patients with vaping or nicotine-related pulmonary injury, contact the Division of Pulmonology & Sleep Medicine at 216-554-1649.

Share
Facebook
Twitter
Pinterest
LinkedIn
Email
Print
Back to Top